New Mexico, 2018

Flash Flood and Hail in New Mexico, July 30, 2018

July 30, 2018 · NWS ABQ · 12 events in 3 counties and zones

A back door cold front that surged southwest across New Mexico recharged low level moisture westward into the Rio Grande Valley. A dry slot rounding the northern periphery of the upper level high center over eastern Arizona forced much drier air into the northwest corner of the state.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$805,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A back door cold front that surged southwest across New Mexico recharged low level moisture westward into the Rio Grande Valley. A dry slot rounding the northern periphery of the upper level high center over eastern Arizona forced much drier air into the northwest corner of the state. Significant moist instability within the Rio Grande Valley along the dryline-like boundary set the stage for thunderstorms over the Albuquerque metro area. The first storm developed around Santa Ana Pueblo and moved southeast across Placitas into the Albuquerque Foothills. Heavy rainfall, strong winds, and nickel to quarter size hail was reported with this storm. A second storm developed over Rio Rancho and moved southeast across the Albuquerque Valley into the UNM area. This storm produced significant amounts of penny to half dollar size hail. Hail damage was reported to vehicles around UNM, gardens were completely destroyed, and trees were partially stripped of leaves.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 30, 2:30 PM MST, 20 minutes earlier.

Area forecast discussion, Jul 30, 2:30 PM MST, 20 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
330 PM MDT Mon Jul 30 2018

.SYNOPSIS...
A strong east canyon wind will develop below canyons opening into the
central valley tonight. The strongest winds are expected in the
Middle Rio Grande Valley this evening where gusts will reach up to 55
mph below canyons. Otherwise, daily rounds of scattered to numerous
showers and thunderstorms are then expected for the remainder of the
week, before an uptick in precipitation coverage and intensity this
weekend. After high temperatures below normal again across central
and eastern areas Tuesday, readings will vary around normal for the
remainder of the week.

&&

.DISCUSSION...
Persistent easterly flow behind last night's moist back door front
will enable east canyon winds to strengthen in the central valley
again tonight, and especially this evening. Gusts from 30 to 40 mph
will be possible below canyons from Santa Fe southward, except up to
55 mph in the Middle Rio Grande Valley.

The easterly flow will enhance moisture westward to the continental
divide enabling west central areas and the northwest mountains to
get more convectively active again starting tonight. With the upper
high west of NM, storms will continue to move toward the south and
southeast through Thursday. Look for an uptick in the coverage of
thunderstorms and rainfall intensity Wednesday and Wednesday night
as a disturbance in northwest flow aloft tracks southeastward across
north central and eastern areas.

A pattern shift will occur at the end of the week as an upper level
trough crossing the northern Rockies and an easterly wave traveling
across northern Mexico weakens the subtropical ridge that has been
positioned west of New Mexico. These features will steer a plume of
subtropical moisture north and northeastward across the state
increasing precipitable water values, which should peak around 1-1.4
inches Saturday and Sunday. This will increase the risk of locally
heavy rainfall and flash flooding areawide. Storm motions will
probably also become slower and more variable.

44

&&

.FIRE WEATHER...
The Four Corners area is currently in the grips of a strong dry slot
on breezy northwest winds. Single digit humidity will continue for
the remainder of the day before deeper moisture arrives tonight.

Cooler temperatures with higher humidity have moved into the eastern
half of NM today behind a back door cold front. Moisture will surge
westward this evening as a reinforcing blast of winds shift through
the Rio Grande Valley on convective outflows. This recharge of low
level moisture will accompany deeper mid and upper level moisture
advection from the southwest through the remainder of this week.
Shower and storm coverage will increase each afternoon with flash
flood watches possible Thursday through Sunday. Temperatures will be
close to or slightly below normal in this pattern with very good to
excellent humidity recoveries for the entire area.

Guyer

&&

.AVIATION...
18Z TAF CYCLE
Confidence on coverage, timing, and location of TSRA thru tonight is
low as just about every model solution is advertising a different set
up on mesoscale details. Nonetheless, have focused terminal forecasts
in the direction of the latest HREF-2, RAP, and HRRR solutions. Gap
winds have subsided within the Rio Grande Valley and may even become
variable or NW for a period by later in the afternoon. Meanwhile, a
few strong to potentially severe storms will attempt to fire along
the Sangre de Cristo Mts and move southeast across the plains aft
22Z. A large area of SHRA with embedded TS may linger over eastern NM
thru the entire night with patchy MVFR low cigs. Gap winds are likely
to redevelop within the Rio Grande Valley on convective outflows from
the east, which will potentially reach Aviation Weather Warning gusts
at KABQ btwn 01Z and 07Z.

Guyer

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  63  93  64  94 /   5   0   0  10
Dulce...........................  52  85  50  90 /  10  10  20  50
Cuba............................  55  83  56  89 /  20  20  20  30
Gallup..........................  59  90  57  90 /   5  10  10  20
El Morro........................  56  85  55  84 /  10  30  20  30
Grants..........................  59  88  58  89 /  10  20  10  30
Quemado.........................  58  85  58  85 /  20  20  20  30
Glenwood........................  64  89  65  91 /  30  40  40  40
Chama...........................  48  77  49  82 /  20  20  40  60
Los Alamos......................  58  79  60  84 /  30  40  30  40
Pecos...........................  54  76  57  82 /  60  40  30  40
Cerro/Questa....................  49  77  51  81 /  40  20  20  40
Red River.......................  44  67  44  70 /  50  30  30  50
Angel Fire......................  42  72  41  77 /  50  30  40  60
Taos............................  51  80  52  86 /  40  20  20  30
Mora............................  49  75  51  81 /  50  40  30  50
Espanola........................  59  84  60  90 /  20  20  20  20
Santa Fe........................  57  78  60  84 /  40  30  30  20
Santa Fe Airport................  58  83  59  88 /  30  20  20  20
Albuquerque Foothills...........  62  86  64  91 /  20  20  20  20
Albuquerque Heights.............  66  87  67  92 /  20  10  20  20
Albuquerque Valley..............  65  89  65  94 /  20  10  20  20
Albuquerque West Mesa...........  65  89  66  94 /  20  10  20  20
Los Lunas.......................  65  90  64  94 /  20  10  20  20
Rio Rancho......................  64  88  66  94 /  20  10  20  20
Socorro.........................  66  91  67  94 /  20  20  20  30
Sandia Park/Cedar Crest.........  56  80  59  85 /  30  20  30  30
Tijeras.........................  58  83  60  88 /  20  20  30  30
Moriarty/Estancia...............  56  83  54  89 /  20  20  20  20
Clines Corners..................  54  78  57  85 /  40  20  20  20
Gran Quivira....................  57  82  58  87 /  20  30  30  30
Carrizozo.......................  61  82  63  86 /  30  30  20  20
Ruidoso.........................  54  73  57  80 /  60  50  30  30
Capulin.........................  51  77  54  81 /  20  20  20  30
Raton...........................  52  82  53  86 /  20  20  20  40
Springer........................  54  83  55  87 /  30  20  20  30
Las Vegas.......................  52  76  55  83 /  50  20  30  40
Clayton.........................  54  82  58  87 /  10  10  10  20
Roy.............................  56  80  59  86 /  30  10  20  40
Conchas.........................  61  87  64  92 /  30  10  20  30
Santa Rosa......................  61  84  63  92 /  30  20  20  30
Tucumcari.......................  61  88  65  93 /  10  10  10  20
Clovis..........................  60  84  61  90 /  30  10  10  20
Portales........................  61  85  62  92 /  30  10  10  20
Fort Sumner.....................  63  86  66  92 /  30  20  20  20
Roswell.........................  68  87  68  96 /  60  30  20  10
Picacho.........................  62  79  64  86 /  50  30  20  40
Elk.............................  58  75  60  83 /  60  50  30  40

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 7 PM this evening to 1 AM MDT Tuesday for the
following zones... NMZ519.

&&

44
Hazardous weather outlook, Jul 30, 2:38 AM MST, 12 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
338 AM MDT Mon Jul 30 2018

NMZ501>540-311130-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
338 AM MDT Mon Jul 30 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A backdoor cold front will push westward through New Mexico today.
Showers and thunderstorms will most likely be confined to the
mountains and southeast plains. A few strong storms are possible this
afternoon and evening over the Sangre de Cristo Mountains along with
the southwest mountains.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Storm coverage is forecast to increase Wednesday and continue to be
active Thursday through the weekend. Localized flash flooding,
especially over and near recent burn scars, is likely each afternoon
and evening.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637.

33

In the hours before

Special weather statement, Jul 30, 12:33 PM MST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
133 PM MDT MON JUL 30 2018

NMZ508-302000-
Southwest Mountains-
133 PM MDT MON JUL 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SOCORRO AND
SOUTHEASTERN CATRON COUNTIES UNTIL 200 PM MDT...

At 132 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles northeast of Poverty Creek, or 19 miles north of Monticello,
moving southwest at 5 mph.

Penny size hail, heavy rain, and wind gusts up to 50 mph will be
possible with this storm.

Locations impacted include...
Dusty.

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3360 10778 3377 10760 3368 10742 3348 10750
      3348 10751
TIME...MOT...LOC 1932Z 029DEG 6KT 3367 10756

34
Special weather statement, Jul 30, 12:43 PM MST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
143 PM MDT MON JUL 30 2018

NMZ527-528-530-302015-
Far Northeast Highlands-Union County-Raton Ridge/Johnson Mesa-
143 PM MDT MON JUL 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL UNION AND EAST
CENTRAL COLFAX COUNTIES UNTIL 215 PM MDT...

At 142 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Capulin, or 16 miles west of Des Moines, moving
southeast at 20 mph.

Penny size hail, heavy rain, and wind gusts up to 50 mph will be
possible with this storm.

This storm will remain over mainly rural areas of west central Union
and east central Colfax Counties.

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3670 10426 3679 10407 3658 10377 3640 10410
TIME...MOT...LOC 1942Z 329DEG 17KT 3669 10412

34
Special weather statement, Jul 30, 1:23 PM MST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
223 PM MDT MON JUL 30 2018

NMZ508-302100-
Southwest Mountains-
223 PM MDT MON JUL 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SOCORRO AND
SOUTHEASTERN CATRON COUNTIES UNTIL 300 PM MDT...

At 223 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Poverty Creek, or 13 miles north of Winston,
moving southwest at 10 mph.

Penny size hail, heavy rain, and wind gusts up to 50 mph will be
possible with this storm.

This storm will remain over mainly rural areas of southwestern
Socorro and southeastern Catron Counties.

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3348 10787 3349 10789 3364 10774 3356 10757
      3348 10761
TIME...MOT...LOC 2023Z 035DEG 9KT 3354 10767

34
Special weather statement, Jul 30, 1:30 PM MST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
230 PM MDT MON JUL 30 2018

NMZ510-512-516-517-302100-
San Juan Mountains-Upper Rio Grande Valley-Lower Chama River
Valley-West Slopes Sangre de Cristo Mountains-
230 PM MDT MON JUL 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TAOS AND
SOUTHEASTERN RIO ARRIBA COUNTIES UNTIL 300 PM MDT...

At 229 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Embudo, or 21 miles west of Taos, moving south at 25
mph.

Nickel size hail, heavy rain, and wind gusts up to 50 mph will be
possible with this storm.

Locations impacted include...
Embudo, Pilar, Dixon, Velarde, Rinconada, Rio Lucio, Lyden and
Picuris Pueblo.

This includes Highway 285 between Mile Markers 353 and 368.

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3643 10587 3620 10571 3612 10600 3636 10607
      3639 10603 3642 10598
TIME...MOT...LOC 2029Z 346DEG 22KT 3631 10594

34
Special weather statement, Jul 30, 2:17 PM MST, 33 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
317 PM MDT MON JUL 30 2018

NMZ508-302145-
Southwest Mountains-
317 PM MDT MON JUL 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SOCORRO COUNTY UNTIL
345 PM MDT...

At 317 PM MDT, Doppler radar was tracking a strong thunderstorm near
National Radio Astronomy Observatory, or 19 miles east of Datil,
moving east at 20 mph.

Nickel size hail, heavy rain, and wind gusts up to 50 mph will be
possible with this storm.

This storm will remain over mainly rural areas of west central
Socorro County.

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3398 10767 3414 10758 3409 10724 3384 10739
TIME...MOT...LOC 2117Z 285DEG 16KT 3404 10753

34
Special weather statement, Jul 30, 2:19 PM MST, 31 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
319 PM MDT MON JUL 30 2018

NMZ530-531-302145-
Union County-Harding County-
319 PM MDT MON JUL 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HARDING AND CENTRAL
UNION COUNTIES UNTIL 345 PM MDT...

At 318 PM MDT, Doppler radar was tracking a strong thunderstorm near
Bueyeros, or 22 miles northeast of Mosquero, moving south at 35 mph.

Penny size hail, heavy rain, and wind gusts up to 50 mph will be
possible with this storm.

Locations impacted include...
Bueyeros and Rosebud.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3608 10387 3615 10367 3577 10338 3567 10373
TIME...MOT...LOC 2118Z 338DEG 30KT 3605 10374

34

The radar

The Holloman AFB radar (KHDX), 51 km away, was scanning. The volume nearest the first event began at 21:52 UTC.

Open the radar archive at this moment

Event by event

10 hail, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Lincoln

When
July 30, 2:50 PM MST to 4:20 PM MST
Where
Lincoln County, 1.42 mi WNW of Hollywood to 1.16 mi WNW of Hollywood
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.324, -105.654

Rainfall amounts just under two inches in less than one hour forced water and flood debris over a bridge near 328 Gavilan Canyon Road. Law enforcement noted that debris piled up in the river bed may have exacerbated flooding.

Hail, Sandoval

When
July 30, 5:30 PM MST to 5:33 PM MST
Where
Sandoval County, 3.5 mi N of Bernalillo
Measured
0.88 in hail
Reported by
Public
Coordinates
35.370, -106.570

Hail up to the size of nickels at Tamaya Resort.

Hail, Bernalillo

When
July 30, 6:12 PM MST to 6:15 PM MST
Where
Bernalillo County, 5.13 mi E of Albuquerque
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.110, -106.540

Hail up to the size of nickels at Menaul and Moon.

Hail, Sandoval

When
July 30, 6:40 PM MST to 6:43 PM MST
Where
Sandoval County, Rio Rancho
Measured
1 in hail
Reported by
Public
Coordinates
35.270, -106.660

Hail up to the size of quarters in Rio Rancho.

Thunderstorm Wind, Bernalillo

When
July 30, 7:10 PM MST to 7:15 PM MST
Where
Bernalillo County, 1.79 mi NW of Albuquerque
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
35.140, -106.650

Power lines down at Montano and 4th.

Hail, Bernalillo

When
July 30, 7:20 PM MST to 7:25 PM MST
Where
Bernalillo County, 2.04 mi SSE of Albuquerque
Measured
1.25 in hail
Property damage
$100,000
Reported by
NWS Employee
Coordinates
35.094, -106.612

Hail up to the size of half dollars fell for nearly five minutes. Hail damaged residential roofs, several vehicles, a camper, and completely destroyed gardens. Hail was piled up nearly 12 inches along the side of homes. Damage amounts are estimated for numerous roofs and vehicles in the area.

Hail, Bernalillo

When
July 30, 7:20 PM MST to 7:25 PM MST
Where
Bernalillo County, 2.5 mi ESE of Albuquerque
Measured
1 in hail
Property damage
$100,000
Reported by
NWS Employee
Coordinates
35.101, -106.592

Hail up to the size of quarters at Indian School and Madison. Leaves shredded on most trees. Damage amounts are estimated for numerous vehicles in the area.

Hail, Bernalillo

When
July 30, 7:23 PM MST to 7:29 PM MST
Where
Bernalillo County, 2.59 mi N of Kirtland Afb
Measured
1.5 in hail
Injuries
1 direct, 0 indirect
Property damage
$400,000
Reported by
Social Media
Coordinates
35.087, -106.604

Hail up to the size of ping pong balls slams the UNM area and Nob Hill for five minutes. Trees and gardens were shredded and destroyed. Widespread hail damage occurred to vehicles. A woman walking to her car was struck by hail and required stitches. This is the first injury reported due to hail in Bernalillo County dating back to at least 1957. Damage amounts are a rough estimate for vehicles damaged in the UNM area.

Hail, Bernalillo

When
July 30, 7:28 PM MST to 7:32 PM MST
Where
Bernalillo County, 1.38 mi ENE of Kirtland Afb
Measured
0.88 in hail
Reported by
Social Media
Coordinates
35.059, -106.578

Hail up to the size of nickels at Gibson and San Pedro.

Hail, Bernalillo

When
July 30, 7:28 PM MST to 7:38 PM MST
Where
Bernalillo County, 2.56 mi N of Kirtland Afb
Measured
1 in hail
Property damage
$100,000
Reported by
Public
Coordinates
35.087, -106.604

Hail up to the size of quarters at Lomas and Carlisle shredded leaves from trees and damaged shade fabric. Damage amounts are estimated for numerous vehicles in the area.

Hail, Bernalillo

When
July 30, 7:30 PM MST to 7:34 PM MST
Where
Bernalillo County, 0.2 mi SW of (Abq)albuquerque Intl Airport
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
35.038, -106.622

Hail up to the size of pennies at the National Weather Service office for about four minutes.

Hail, Bernalillo

When
July 30, 7:32 PM MST to 7:36 PM MST
Where
Bernalillo County, 1.55 mi NNW of Kirtland Afb
Measured
1 in hail
Property damage
$100,000
Reported by
Social Media
Coordinates
35.069, -106.614

Hail up to the size of quarters at Santa Clara and Vassar. Leaves shredded with damage to vehicles. Damage amounts are estimated for numerous vehicles in the area.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2018Every state in 2018This day in weather historyWarnings in New Mexico, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 761375, 761382, 761387, 761388, 761390, 761393, 761395, 761397, 761403, 761407, 761401, 761404.